With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
This is going to be a long drawn out post but I need to get EVERYTHING in there so that hopefully I can get the best advice possible! I had a Total Abdominal Hysterectomy in early 2010 at age 32 due to Ovarian Cancer. Prior to this, I did suffer slightly from depression, but never too serious - AFTER the surgery I suffered severely from Anxiety/Panic Attacks and depression to the point I could not leave the house! - For years!!! This brought on a severe weight gain and I didn't know (and still don't) anything about HRT .... nobody has taken the time to explain what it is for, what effect it could have on someone, but was refused it (estelle solo) because of my weight and the implications it could have on DVT, breast cancer risk etc etc. Instead the doc prescribed me anti-depressants and diazapam sleeping pills, everything under the sun but not HRT!! I had spoken to people who had hysterectomies and had never needed HRT and living a comfortable and happy existence so I never thought for one second that the anxiety I was experiencing was from the hysterectomy! I am also almost 2 years post op from Gastric bypass surgery and the doc finally prescribed estelle solo 1 mg because I had lost the weight and was experiencing a few hot flushes. It worked to a degree for a very short while and then I saw no difference so stopped taking it for a year or so and in that time, was fine! The best I think I had ever felt! No meds at all going through my system! .......
*****THIS IS THE IMPORTANT BIT SO PLEASE READ****
NOW the past few months or so I have started feeling so anxious all the time again!! ... Irritable and frustrated at EVERYTHING ... a very hot temper and short fuse!!!! ... the hot flushes (flashes?) have returned but this time they are sooooo bad! I can just be standing at work (yes I got a new job just prior to this all coming on again and it's not going down well) and sweat would pour down my back thighs head/face arms feet and everyone is freezing cold and wanting the rads turned up! The doc put me on estelle solo 2mg and this actually made me feel worse! so stopped it straight away .... I feel dizzy and confused all the time (can't focus) and very very weepy (not good at work)! The doc put me on some 'calming meds' which just comotised me!!! This is ruining my relationship with my kids and my partner .... and until I read a thread here about anxious feelings etc I would NEVER have believed it had anything to do with the Hysterectomy, but now I'm not so sure!!! A relative recently told me that HRT is no good as it reduces your life by approx 15 years, and all the bad things about it..... she is in her 70's and had a hysterectomy and lucky to have never gone through menopause or needed HRT ....... For this reason I don't particularly want to go on Oestrogen but thinking there MUST be something out there for me!??? Please Help!!!!!
Please allow me to say right off the bat: Congratulations. It sounds like you have survived a lot in your life and, from your post, it seems that your treatment for ovarian cancer was successful and, on top of that, you had gastric bypass. It also seems that you are doing everything you can possibly do for your physical and mental health. That's a lot to be proud of.
I think other sisters will join in to address the HRT issues but I wondered: have you had a work-up to check not only for symptoms we associate with menopause but for other endocrinological imbalances? As you know, we're not medical professionals here at HS, but I have been told that after a gastric bypass, there can be difficulty absorbing certain nutrients. I hear you saying that you want to be present in your life and not sleep it away with drugs that numb you. So I am sending you much support and many hugs! I hope that you'll be able to discuss this constellation of issues with the right doctor or doctors. There are estrogen creams, e.g., that can help a great deal instead of oral meds.
Mostly, I want to say that I hear your courage and your strength, even if what you're feeling right now is making it hard for you to hear it. Come here any time to talk it over with your sisters,
(who offers personal support rather than medical advice)
I second the recommendation of checking for endocrine imbalances. A thyroid panel and your hormone levels could show if this is the cause of your crippling anxiety and hot flashes.
If everything is okay there and you're still interested I would discuss HRT. Not sure where the info on shortening your life is coming from but that is not the case. Estrogen and progesterone could help with your anxiety, but they could also make it worse as you work on balance. It's a decision to be weighed carefully.
Hang in there sister, you are trying to do something! For 6 years I told everybody I could not tolerate certain drugs, and low and behold-- they did a broader liver panel and I have a benign liver syndrome.
I heard a good quote last week-- you can't get answers, if you don't ask questions! Keep asking the little questions, and you will find the answers.
Hang in there when I first had my Hysterectumy yeap I cried all the time for like a 1 year when anyone one would do or say anything it takes time to adjust to having a hysterectumy . I had anxiety as well you have to relax realize back when your grandma had estrogen it was like two kinds and Dr like they tend to do today is give estrogen in to large of amounts they put us all in a box and say we should all do the same well it doesnt work like that for everyone the way I did it was I did divigel .5 took the package and divided it in 6 parts at the time and slowly worked my way up to .5 over 3 year time my body did just fine so know your body ask if you can take bioidential hormones I think divigel is one of them that will help with anxiety and tears.
It does sound like most of your symptoms would be improved with some estrogen replacement. One of my first symptoms of low estrogen is anxiety. As for trying the meds and feeling worse, that's fairly common. A lot of us feel worse before we feel better. It can take the body weeks (a couple months) to feel the full effect of a particular HRT delivery method or dose. You need to consult with your doctor and stick with a particular dose. If you can in there a couple weeks and keep a symptom diary, I bet you will feel better. I remember when I last changed my estrogen, I felt more anxiety for about 3 days, and then it leveled off, and I began to feel better and better. Sometimes it just takes a while. There are so many benefits to taking estrogen. However, for a while there was a big scare saying it wasn't safe, but the new studies, and the re-evaluation of the old studies indicates that HRT can add years to your life, not take it away. Further, it can certainly improve the quality of your life as well. Remember, your body made its own estrogen for good reasons. Why would replacing it be such a bad idea? Do read the articles on this site as linked above. There are so many reasons your body needs some estrogen. Remember that even women who enter natural menopause still produce some estrogen, just not enough to cause menses. Going completely without may not be the best idea unless there are good reasons not to. Some women cannot because they have estrogen triggered cancer, but many of them take other meds to protect their mental, bone, emotional, and sexual health. It's worth a try. Let us know how it goes.
I am going through the same symptoms but can't take HRT as the cancer was hormone caused but I find magnesium citrate supplements help with sleep and anxiety levels. As for the hot flushes I whip my Japanese fan out of my pocket and go ' damm menopause' and everyone laughs and it's no big deal.I am a registered nurse in a hospital and the sweats come on at the worst times but I think 'this too shall pass ' and it does
Thank u all for the replies! I have since been prescribed 'the pill' containing not estrogen but the other hormone which begins with a P (can't remember the name of it) which has helped with the hot flashes but my anxiety levels are still the same. I shall be trying different meds to see what works but so far nothing has helped!
Hello Cheeky Angel. I,m not an expert on hrt but I'm 57 and have felt the benefit of a low dose of estrogen since my overys were removed.My body would have naturally have still been providing some and this makes up for it.What I do know is how awful anxiety and depression are and am on medication now to help me.Its very hard but I send my love and support for you to overcome this.hugs